[Skip to Content]
[Skip to Content Landing]
Other
December 1933

PERICAPILLARY ENCEPHALORRHAGIA DUE TO ARSPHENAMINESO-CALLED ARSPHENAMINE ENCEPHALITIS

Author Affiliations

NEW YORK

From the Division of the Laboratories and Neurological Service of the Mount Sinai Hospital.

Arch NeurPsych. 1933;30(6):1226-1247. doi:10.1001/archneurpsyc.1933.02240180048003
Abstract

Within the last three years two cases of so-called arsphenamine encephalitis came under our observation. The first case was one of syphilis with a history of a recent infection, while in the second case the patient was known definitely to be nonsyphilitic, the clinical diagnosis resting between acute multiple sclerosis1 and disseminated meningo-encephalomyelitis.2 In addition to the significance of case 2 in that it is the second verified3 instance of death caused by hemorrhagic encephalitis following the administration of arsphenamine in a nonsyphilitic patient,4 our attention was drawn to the striking character of the lesion found at postmortem examination. The similarity of the terminal lesion in the two cases engrafted on a basic pathologic process, decidedly dissimilar in the two instances, demanded thorough investigation and evaluation, which led us to this study, in the course of which several questions were raised:

1. Is the term "arsphenamine

×